How to use a naloxone kit for a fentanyl overdose

1 / 3
How to administer naloxone in case of opioid overdose

The materials needed to respond to a fentanyl overdose sit inside what looks like a black pencil case.

The case, called a naloxone kit, is now easier to access in Alberta. Anybody can walk into a pharmacy and receive a free kit and training on how to use it, the province announced.

The AHS's medical officer of health for the Calgary region, Dr. Nicholas Etches, spoke to the Calgary Eyeopener about the kits and how to use them.

"The most important thing that people need to remember if they see someone who they think may have overdosed is to call 911 right away," Etches said.

After that, grab the kit.

Etches said each kit contains instructions, syringes, naloxone, a rescue breathing mask, alcohol swabs and gloves. 

Naloxone is a drug that can temporarily reverse an overdose of fentanyl or other opioids. 

He said there are numerous signs to look for to determine if someone has overdosed on opioids.

The person may be unresponsive. Their pupils may be "incredibly small," and their breathing may be slow, shallow or stopped. They may be vomiting or may have vomited.

If the overdose has proceeded even longer, their lips and fingertips may be blue.

After calling 911, Etches advises people to assess the person. Check their airway and start giving rescue breaths. The kit contains a breathing mask.

Next, a vial of naloxone can be drawn into a syringe. The needle should be administered in the middle of a person's thigh, Etches said.

"The naloxone is what we call an intramuscular medication, such that it's injected into the muscle," Etches said.

Etches said it takes two to five minutes to see relief.

"It's important in the meantime to continue rescue breathing," he said.

Etches said naloxone works for about 30 to 60 minutes — but fentanyl can stay in someone's blood stream for longer.

"The overdose can actually return afterwards if they're not given immediate medical attention," he said, emphasizing the importance of calling 911 immediately.

Etches described the kits as "an evidence-based public health intervention."

"We know that the more kits that we give out, the fewer opioid overdose deaths that we'll see on a population level, which is why we're pushing this program so hard."

- MORE CALGARY NEWS | 'If you are not prepared, you are going to get into trouble': AMA urges roadside emergency kits

- MORE CALGARY NEWS | 'Once you visit, you can't help but come back': Sylvan Lake tops list of Canada's fastest growing communities

With files from the Calgary Eyeopener